Tornadoes · United States · Kansas · 2003

F0 tornado, Jetmore, Kansas, June 4, 2003

This F0 tornado ran 0.0 miles across Hodgeman County on June 4, 2003, touching down at 5:40 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 4, 2003
Touchdown
5:40 PM CDT (22:40 UTC)
Path length
0.0 miles (0.0 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Hodgeman County
Touchdown point
37.970, -100.050
Lift-off point
37.970, -100.050
Record number
1237

What the Weather Service recorded

Both of the tornadoes were the result of a very brief contact with the ground. The atmosphere was cool and very moist with very weak shear in the boundary layer. Although condensation was evident at the ground for just seconds, the likelihood of wind above 30 mph was extremely low.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:13 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 4, 3:13 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT WED JUN 4 2003

DAYS 1-2...
MAIN CONCERN TONIGHT WILL BE WHETHER OR NOT ANY OF SW CORNER WILL
SEE ANY FLOODING.

BASED ON LATEST FLASH FLOOD GUIDANCE, MORTON, STEVENS AND STANTON
COULD SEE RAPID RISES WITH AS LITTLE AS 1.7 INCHES IN 3 HOURS.
THINK THIS RATE IS POSSIBLE BASED ON THE LATEST MODEL DATA.  USING
THE STP (EVEN OVERESTIMATING IN SOME LOCATIONS), A SMALL PART OF SW
CWA GOT SOAKED TO SATURATED LAST NIGHT.  JUST ACROSS THE COLORADO
BORDER, REPORTS OF WATER OVER ROADWAYS PROMPTED OUR FFA.

THE MCS WILL CONTINUE FORM JUST SOUTHWEST OF CWA TONIGHT, AND WITH
HEAVY RAIN PRODUCERS BEING SO CLOSE TO EHA, THINK EVEN A FEW STORMS
COULD FILL OR OVERFILL THE BULGING DITCHES THERE.  WILL HAVE TO
WAIT AND SEE IF REST OF CWA GETS ENOUGH.  MOST RAINS WILL BE
WELCOME.

FOLLOWED THE ETA AND NGM FOR THE MOST PART.  THE AVN IS ONLY PRIMARY
MODEL KEEPING MOST OF PRECIP FARTHER SOUTH. THE ON GOING CURRENT
RADAR TRENDS BODE TO HAVING HIGHER POPS FOR TONIGHT THAN AVN IS
SUGGESTING.  FOLLOWING SUIT, THE AVN IS WARMER THAN THE OTHER 2
MODELS. NEXT TWO DAYS WILL CONTINUE ON THE COOL SIDE, WITH ABUNDANT
CLOUDS AND SIGNIFICANT PRECIP.

DAYS 3-7...

WE ARE STICKING WITH THE SCENARIO DISCUSSED IN PREVIOUS DAYS.
THE MAIN FORECAST QUESTION IS HOW FAR SOUTH AND WEST THE UPPER LOW
DIGS OVER THE WEEKEND. THE AVN IS HOLDING ON TO A MORE AMPLIFIED AND
SLOWER SOLUTION WHILE THE ETA/UKMET ARE A LITTLE MORE PROGRESSIVE.
BUT EVEN THESE MODELS HAVE A RATHER INTENSE UPPER SYSTEM. THE BEST
CHANCE FOR STORMS NO MATTER WHAT MODEL YOU CHOOSE IS SATURDAY
NIGHT. TEMPERATURES WERE KEPT ABOUT THE SAME THROUGH THE EXTENDED.
.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 54 72 51 78 / 70 40 20 20
GCK 53 72 50 76 / 70 40 20 00
EHA 53 70 49 76 / 90 30 20 00
LBL 54 72 51 77 / 80 30 20 00
HYS 53 69 50 77 / 70 40 20 20
P28 58 74 55 80 / 60 40 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...FFA FLOOD WATCH SOUTHWEST OF A LINE FROM MANTER TO HUGOTON.
KS ZONES KSZ074-084-085.

12/24
Hazardous weather outlook, Jun 4, 5:00 AM CDT, 12 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS AND SHOWERS WILL POP UP ALMOST ANYTIME
THROUGHOUT TODAY. THERE IS A SLIGHT CHANCE FOR A SEVERE THUNDERSTORM
OR TWO ACROSS THE ENTIRE AREA TODAY INTO TONIGHT. THE MAIN HAZARD
WILL BE HAIL UP TO DIME SIZE AND BRIEF HEAVY DOWNPOURS. LATE THIS
AFTERNOON INTO EARLY EVENING A LARGE COMPLEX OF THUNDERSTORMS IS
FORECAST TO ROLL OUT OF COLORADO AND MOVE ACROSS THE SOUTHWEST
CORNER. RAINFALL AMOUNTS COULD EXCEED AN INCH LOCALLY FROM LIBERAL,
TO SUBLETTE, LAKIN AND WEST BY THURSDAY MORNING WITH AN A QUARTER TO
A HALF INCH ELSEWHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE FORECAST FROM THURSDAY THROUGH SUNDAY
NIGHT WITH THE NEXT CHANCE FOR SIGNIFICANT RAINFALL ON SATURDAY NIGHT
AND SUNDAY. RAINFALL AMOUNTS COULD RANGE FROM 1/2 INCH TO UP TO AN
INCH LOCALLY BY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAYBE REQUIRED TODAY AND TONIGHT. IN ADDITION
RAINFALL REPORTS WILL BE ENCOURAGED ESPECIALLY FROM LIBERAL TO LAKIN
AND WEST.

06

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.7 hours before the tornado, 26 km from the path. June 4, 2003.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -65434, lifted condensation level 1132 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2003-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -30 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-65434 J/kg
Surface CAPE
49 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.3 hours after it, 26 km from the path. June 5, 2003.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 54 joules per kilogram, CIN -4, lifted condensation level 711 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -11 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
881 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Dodge City (DDC), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:53 UTC6458190° 3 kt1014.9
21:02 UTC64.457.2 3 kt1014.9
21:34 UTC64.459120° 7 kt1014.9
21:53 UTC6260130° 6 kt1014.9-RA
22:21 UTC62.660.8110° 5 kt1014.9-RA
22:53 UTC6460120° 4 kt1014.9
23:28 UTC64.460.8120° 5 kt1014.9
23:53 UTC6359130° 4 kt1014.9
00:04 UTC62.660.8160° 5 kt1014.9VCTS -RA
00:18 UTC62.660.8240° 3 kt1015.2RA BR
00:25 UTC60.857.2260° 4 kt1015.6RA BR
00:37 UTC60.857.20° 0 kt1015.2RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 24 km away, was scanning. The volume nearest the touchdown began at 22:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 4, 2003

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 410:53 AM MDTF0Sherman, KS0.120
June 411:11 AM MDTF0Sherman, KS0.120
June 411:40 AM MDTF0Kit Carson, CO0.120
June 41:29 PM MDTF0Colfax, NM0.5100
June 43:15 PM CDTF0Ellis, KS0.020
June 46:10 PM MDTF0Curry, NM0.130
June 46:25 PM MDTF0Curry, NM0.130
June 46:45 PM MDTF0Curry, NM0.130
June 47:59 PM MDTF0Curry, NM0.130
June 48:20 PM MDTF0Roosevelt, NM0.130$20,000
June 411:00 PM CDTF0Cochran, TX0.130
June 411:55 PM CDTF0Yoakum, TX0.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.